Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 228, NWS Midland/Odessa, TX

July 23, 2003Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 23, 2003, 10:04 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 10:04 PM MDT (04:04 UTC)
Expired
Jul 23, 2003, 11:00 PM MDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 159 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1527 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1527 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS54 KMAF 240404
SVRMAF
NMC015-025-240500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
ISSUED BY NWS SAN ANGELO TX
1003 PM MDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND-ODESSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEA COUNTY IN SOUTHEAST NEW MEXICO
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1100 PM MDT

* AT 952 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 35 MILES WEST OF LOVINGTON...OR ABOUT 28 MILES
  EAST OF ARTESIA...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LOVINGTON AT 1040 PM MDT

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 60 MPH CAN BE
EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3290 10413 3202 10410 3201 10306 3316 10307

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:54 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 23, 8:54 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 PM CDT WED JUL 23 2003

SCATTERED THUNDERSTORMS CONTINUE TO HOLD ON ACROSS THE SOUTHEAST
PLAINS OF NEW MEXICO AND THE UPPER TRANS PECOS REGION. STORMS ACROSS
THE LOWER TRANS PECOS REGION HAVE WEAKENED. DID RECEIVE SOME REPORTS
OF HAIL THIS EVENING...MOST NOTABLY QUARTER TO GOLFBALL SIZED HAIL
IN WEST ODESSA AND QUARTER SIZED HAIL IN SOUTHERN PECOS COUNTY. NOW
ATTENTION IS BEING FOCUSED ON CONVECTIVE COMPLEX RIDING SOUTH ACROSS
EASTERN NEW MEXICO. THESE STORMS ARE MAINTAINING THEIR INTENSITY.
INCREASING LOW LEVEL JET OF 25-35KT MAY KEEP THESE STORMS GOING FOR
A WHILE...SO HAVE INCREASED POPS IN THE NORTHWEST FOR TONIGHT. WILL
MAINTAIN ISOLATED STORMS SOUTH OF I-20 TO ACCOUNT FOR CURRENT
WEAKENING CONVECTION THAT MAY LAST ANOTHER COUPLE OF HOURS. MADE A
FEW ADJUSTMENTS TO SKY...WIND...AND TEMPERATURE GRIDS TO ACCOUNT FOR
CURRENT TRENDS. UPDATED GRIDS AND TEXT FORECASTS WILL BE SENT OUT
SHORTLY.

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Jul 23, 9:00 PM MDT, 1 hour 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO WILL MOVE
SOUTHWARD THROUGH LEA COUNTY TONIGHT AND THEN INTO THE NORTHWEST
PERMIAN BASIN. SOME STORMS WILL BE STRONG AND POSSIBLY SEVERE
PRODUCE WIND GUSTS TO 60 MPH AND VERY HEAVY RAIN WITH LOCAL
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 23, 9:51 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1051 PM CDT WED JUL 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    5 W BAKERSFIELD           TX   WIND DAMAGE
07/23/03   PECOS                          2 INCH DIAMETER
                                          TREE LIMBS DOWNED.
                                          REPORTED BY
                                          COOPERATIVE OBSERVER.

0730 PM    2 S MONAHANS              TX   .88 INCH HAIL
07/23/03   WARD                           REPORTED BY PUBLIC.

0745 PM    30 S FORT STOCKTON        TX   1.00 INCH HAIL
07/23/03   PECOS                          REPORTED BY PUBLIC.

0825 PM    WEST ODESSA               TX   1.00 INCH HAIL
07/23/03   ECTOR                          RELAYED BY TV
                                          METEOROLOGIST.

0835 PM    WEST ODESSA               TX   1.75 INCH HAIL
07/23/03   ECTOR                          REPORTED AT THE
                                          INTERSECTION OF I-20
                                          AND WESTCLIFF BY
                                          FIRE DEPT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:58 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.